EconPapers    
Economics at your fingertips  
 

Non-linear analysis of international reserve, trade and trilemma in India

Hemachandra Padhan, Santosh Kumar Sahu and Umakant Dash

The Journal of Economic Asymmetries, 2021, vol. 23, issue C

Abstract: We examine the open-economy policy trilemma to gauge the stability of international macroeconomic arrangements. Using data from 1970 to 2017, we examine the relationship among the trilemma policy, foreign reserves and trade openness for the Indian economy. Using the ARDL Bound Test, we confirm the long-run relationship between the trilemma policy, foreign reserves and trade openness. Further, using a non-linear threshold model, we also estimate the foreign reserves threshold level for the Indian economy. Our findings suggest that a low foreign reserve level increases the policy dispersion in the trilemma. Therefore, it could be more difficult for the Government of India to achieve a stable exchange rate, independence of monetary policy and open economy concurrently. Further, we also report trilemma ineffectiveness when the foreign reserves are above the threshold. If this happens, it will harm the Indian economy in terms of reduction in real output and higher inflation.

Keywords: International reserves; Trilemma policy; ARDL Bound testing approach; Threshold model; India (search for similar items in EconPapers)
JEL-codes: C24 E52 F21 F31 F40 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1703494920300384
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:joecas:v:23:y:2021:i:c:s1703494920300384

DOI: 10.1016/j.jeca.2020.e00191

Access Statistics for this article

The Journal of Economic Asymmetries is currently edited by A.G. Malliaris

More articles in The Journal of Economic Asymmetries from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-09-29
Handle: RePEc:eee:joecas:v:23:y:2021:i:c:s1703494920300384